Study Uncovers Knowledge Gap Regarding Use of Weight Loss Products

More than 80% felt weight loss products have severe adverse effects
More than 80% felt weight loss products have severe adverse effects

(HealthDay News) — Health care professionals need education about the safety and effectiveness of weight loss medications, according to a study published online Oct. 22 in the Journal of Pharmacy Practice and Research.

Areeg A.A. Shamsher, Ph.D., from Ras Al Khaimah Medical and Health Sciences University in the United Arab Emirates, and colleagues conducted a cross-sectional study involving 250 pharmacists. Responses were collected using pre-designed, open-ended questionnaires comprising four sections.

Related Articles

The researchers found that 98 and 96 percent of pharmacists dispensed prescription weight loss medications and stocked herbal products, respectively. Overall, 32.7 percent of pharmacists provided patient counseling, for which feedback was received in 59.2 percent of cases after medication administration. Pharmacists ranked the occurrence of adverse events from high to low: kidney stones, diarrhea, hypertension, weakness, fever. Preferred weight loss measures were physical activity and diet control. Overall, 81.8 percent noted that there were severe adverse effects with prescription weight loss products, and consequently felt that their use should be limited, resulting in a low recommendation level of 30.21 percent. In contrast, 93 percent of pharmacists believed that adverse effects were less with herbal products. Almost all participants (98.3 percent) recommended health weight management services, although these were only available in 10.96 percent of pharmacies.

"The knowledge void pertaining to the use of herbal medications and weight management was discerned in this study and rigorous and quality training for healthcare professionals is proposed," the authors write.

One author disclosed employment in the pharmaceutical manufacturing industry.

Full Text (subscription or payment may be required)

Loading links....